Alert archive / Wisconsin / Flash Flood Warnings in 2017
Flash Flood Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jun 11, 2017, 5:09 PM CDT for 6 counties in Wisconsin; Pine County, Minnesota. It was in force for 4 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 11, 2017, 9:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pine County, MN, Ashland County, WI, Burnett County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 126 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:50 PM CDT | FLOOD | 4 Nw Winter, WI | LOCAL CREEK OVERFLOWING. BASEMENT AND YARD FLOODING. |
| Jun 11, 5:50 PM CDT | FLOOD | Webster, WI | SEVERAL SIDE ROADS IN WEBSTER ARE FLOODING. |
| Jun 11, 6:20 PM CDT | HEAVY RAIN 4.6 | 2 Ene Grantsburg, WI | PASTURE LAND FLOODED. 2.0 INCHES IN THE PAST 2 HOURS. |
| Jun 11, 7:45 PM CDT | FLOOD | Ojibwa, WI | FLOOD WATER OVER SEVERAL SECTIONS OF HIGHWAY 27 BETWEEN OJIBWA AND COUDERAY. |
| Jun 11, 7:45 PM CDT | FLASH FLOOD | 1 E New Post, WI | PORTIONS OF WEST FLOWAGE ROAD CLOSED DUE TO FLOODING. |
| Jun 11, 7:45 PM CDT | FLASH FLOOD | 1 Nnw Radisson, WI | HIGHWAY H AT BEAVER BROOK ROAD CLOSED DUE TO FLOODING. |
| Jun 11, 8:20 PM CDT | HEAVY RAIN 2.93 | 2 E Butternut, WI | |
| Jun 11, 8:30 PM CDT | FLASH FLOOD | 4 N Radisson, WI | HIGHWAY H. CLOSED DUE TO WATER OVER ROADWAY. |
| Jun 11, 8:30 PM CDT | FLASH FLOOD | Ene New Post, WI | CULVERT WASH OUT ON NORTH HWY CC. ROADWAY IS CLOSED. |
| Jun 11, 8:30 PM CDT | HEAVY RAIN 3.69 | 4 Wnw Winter, WI | |
| Jun 11, 8:55 PM CDT | HEAVY RAIN 5.2 | 1 Ssw Park Falls, WI | |
| Jun 11, 9:00 PM CDT | HEAVY RAIN 4.08 | 2 Se Winter, WI | |
| Jun 11, 9:00 PM CDT | HEAVY RAIN 5.02 | 2 N Winter, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 156 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
182
WGUS53 KDLH 112209
FFWDLH
MNC115-WIC003-013-051-099-113-129-120200-
/O.NEW.KDLH.FF.W.0001.170611T2209Z-170612T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
509 PM CDT SUN JUN 11 2017
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Southeastern Pine County in east central Minnesota...
South central Iron County in northwestern Wisconsin...
Washburn County in northwestern Wisconsin...
Southern Ashland County in northwestern Wisconsin...
Price County in north central Wisconsin...
Burnett County in northwestern Wisconsin...
Sawyer County in northwestern Wisconsin...
* Until 900 PM CDT
* At 500 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
three inches of rain have already fallen as of 500 PM. Additional
heavy rain of over three inches is expected through 800 PM. Many
low water crossings and culverts will become overwhelmed. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Spooner, Yellow Lake, Park Falls, Hayward, Chippewa Flowage,
Phillips, Shell Lake, Grantsburg, Round Lake, Trego, Fifield,
Trade Lake, Siren, Prentice, Webster, Minong, Stone Lake,
Birchwood, Butternut, Winter, and Webb Lake Wisconsin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4556 9068 4564 9068 4564 9215 4573 9216
4573 9253 4564 9253 4564 9289 4573 9285
4573 9290 4598 9279 4615 9214 4614 9086
4596 9004 4552 9006
$$
GohdeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:11 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 11, 3:11 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Duluth MN 311 PM CDT Sun Jun 11 2017 .SHORT TERM...(This evening through Monday) Issued at 311 PM CDT Sun Jun 11 2017 An elevated warm front was located over the southern third of the forecast area at 1930Z. Showers and thunderstorms continue to form along the front, which also coincides with leftover outflow boundaries from earlier convection. These storms will percolate through this area through this evening with highest pops in northwest Wisconsin. Some of the storms may be on the strong side with heavy rain possible. Elsewhere, high pressure was in play. Another line of showers and storms was forming in northwest Minnesota and will move through the International Falls area through early this evening before ending. The showers and storms will end from west to east over northwest Wisconsin later tonight with the high pressure in charge. Even with the light wind expected tonight, short term hires models are downplaying the fog potential. Will leave out for now. A stronger area of high pressure over Manitoba will affect the region on Monday. .LONG TERM...(Monday night through Sunday) Issued at 311 PM CDT Sun Jun 11 2017 A warm front will continue to be the focus for showers and thunderstorms early in the period. On Monday night, the warm front will start to lift northward across Minnesota and Wisconsin, generating thunderstorms first in the south, and then spreading northward during the night. Surface low pressure will then lift into western Minnesota on Tuesday, as a massive upper level trough dominates the west. A strong jet streak rounding the base of the trough by Tuesday night will set the stage for strong to possibly severe thunderstorms as a cold front west of the CWA starts to move eastward. We could see some locally heavy rainfall, along with some large hail and damaging winds on Tuesday night. The showers and storms will continue into Wednesday as the cold front meanders slowly across the western Great Lakes. Things should generally quiet down for the rest of the long term period, as we will be in a bit more stable westerly flow. Still we could see some periodic diurnally driven showers and thunderstorms. High temperatures throughout the week should generally range from the 70s to lower 80s. Lows will be in the 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun Jun 11 2017 Showers and storms will be in the vicinity of BRD and HYR early in the forecast. Mainly VFR ceilings are expected, with MVFR vsbys near the storms. DLH may also be affected, but confidence is lower. Regardless, have a VCTS at DLH starting at 21Z. Elsewhere, VFR is expected. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 80 53 63 / 30 10 30 40 INL 52 76 51 72 / 10 0 0 40 BRD 55 82 59 78 / 10 10 50 40 HYR 58 84 61 79 / 80 20 50 40 ASX 55 81 52 69 / 60 10 40 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...DAP AVIATION...GSF
Hazardous weather outlook, Jun 11, 12:08 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Duluth MN 1208 PM CDT Sun Jun 11 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1208 PM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A round of strong to severe storms barreled through east-central Minnesota through parts of northwest Wisconsin this morning, bringing strong to severe winds to those areas. More thunderstorms are possible across northwest Wisconsin and parts of central into northeast Minnesota through tonight. Some of the storms from east-central Minnesota into northwest Wisconsin could be strong to severe this afternoon and evening. The main threats from the the storms will be large hail, damaging winds, frequent lightning, and heavy rain. The heavy rain could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of thunderstorms will be possible for Monday, especially for southern portions of the Northland. Some storms could be strong to severe, with large hail and damaging winds the main threats. Thunderstorms are expected Tuesday through Wednesday across much of the Northland. Strong to severe storms will be possible in north- central Minnesota Tuesday afternoon and evening, with large hail and damaging winds expected from the strongest storms. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon and evening. LSZ121-140>148-121200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1208 PM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A few rounds of thunderstorms are expected today and tonight across western Lake Superior, especially along the south shore. A few storms could be strong to severe this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible across western Lake Superior Tuesday night into Wednesday. These storms are not expected to be severe. Increasing easterly winds Monday night through Wednesday will lead to building waves across western Lake Superior, which will result in hazardous conditions for small craft. A Small Craft Advisory will be needed. G2 More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jun 11, 4:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
433 PM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL HAYWARD 46.01N 91.48W
06/11/2017 M0.25 INCH SAWYER WI TRAINED SPOTTER
&&
WLSpecial weather statement, Jun 11, 4:35 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Duluth MN 435 PM CDT SUN JUN 11 2017 WIZ002-003-008-112200- Bayfield-Ashland-Sawyer- 435 PM CDT SUN JUN 11 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BAYFIELD...SOUTHWESTERN ASHLAND AND NORTHWESTERN SAWYER COUNTIES... At 434 PM CDT, an area of strong thunderstorms was near Round Lake, or 7 miles northeast of Hayward, moving east at 50 mph. Wind gusts up to 40 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Namekagon and Namekagon Lake around 455 PM CDT. Clam Lake around 500 PM CDT. Other locations impacted by these storms include Ghost Lake, Lost Land Lake, Moose Lake Sawyer County, Teal Lake, Spider Lake In Sawyer County, Day Lake, Nelson Lake, Grindstone Lake, and Cheif Lake. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4594 9142 4611 9149 4631 9090 4603 9076 TIME...MOT...LOC 2134Z 248DEG 44KT 4606 9134 DAP
Local storm report, Jun 11, 4:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
444 PM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL PARK FALLS 45.93N 90.45W
06/11/2017 M0.25 INCH PRICE WI TRAINED SPOTTER
DURATION OF HAIL WAS 1 TO 1.5 MINUTES.
&&
WLLocal storm report, Jun 11, 4:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
450 PM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLOOD 3 ESE WEBSTER 45.86N 92.30W
06/11/2017 BURNETT WI LAW ENFORCEMENT
MINOR FLOODING WATER OVER ROADWAY.
&&
SGOHDESpecial weather statement, Jun 11, 4:52 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
452 PM CDT SUN JUN 11 2017
WIZ006-007-112215-
Washburn-Burnett-
452 PM CDT SUN JUN 11 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WASHBURN
AND NORTHEASTERN BURNETT COUNTIES...
At 452 PM CDT, an area of strong thunderstorms was over Webster, or
21 miles west of Spooner, moving east at 40 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Webb Lake Wisconsin around 510 PM CDT.
Other locations impacted by these storms include Oakland, Mckenzie
Lake, Birch Island Lake, Minong Flowage, Lampson, and Yellow Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4592 9257 4616 9192 4616 9188 4592 9175
4578 9249
TIME...MOT...LOC 2152Z 247DEG 34KT 4591 9233
DAPSpecial weather statement, Jun 11, 5:06 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
506 PM CDT SUN JUN 11 2017
WIZ004-009-112230-
Price-Iron-
506 PM CDT SUN JUN 11 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...
At 506 PM CDT, an area of strong thunderstorms was 7 miles south of
Turtle Flambeau Flowage, moving east at 50 mph.
Wind gusts up to 40 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
these storms will remain over mainly rural areas of northeastern
Price and southeastern Iron Counties, including the following
locations: Pike Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4598 8993 4598 9004 4597 9004 4584 9005
4584 9029 4607 9030 4613 8993
TIME...MOT...LOC 2206Z 252DEG 43KT 4597 9017
DAPThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:01 PM CDT | Special Weather Statement | DLH | Iron | 29 min |
| Jun 10, 8:27 PM CDT | Special Weather Statement | DLH | Iron | 33 min |
| Jun 10, 8:54 PM CDT | Special Weather Statement | DLH | Price | 36 min |
| Jun 11, 9:20 AM CDT | Special Weather Statement | DLH | Burnett | 25 min |
| Jun 11, 9:51 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Burnett, Douglas, Sawyer, Washburn | 39 min |
| Jun 11, 10:31 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas, Sawyer, Washburn | 29 min |
| Jun 11, 10:48 AM CDT | Severe Thunderstorm Warning | DLH | Price | 42 min |
| Jun 11, 11:02 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 43 min |
| Jun 11, 11:26 AM CDT | Severe Thunderstorm Warning | DLH | Price | 34 min |
| Jun 11, 11:45 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price | 30 min |
| Jun 11, 12:09 PM CDT | Special Weather Statement | DLH | Burnett, Washburn | 36 min |
| Jun 11, 12:56 PM CDT | Areal Flood Advisory | DLH | Burnett, Washburn | 3 hr |
| Jun 11, 1:50 PM CDT | Special Weather Statement | DLH | Sawyer | 40 min |
| Jun 11, 2:37 PM CDT | Special Weather Statement | DLH | Price | 23 min |
| Jun 11, 2:39 PM CDT | Special Weather Statement | DLH | Sawyer | 36 min |
| Jun 11, 2:41 PM CDT | Special Weather Statement | DLH | Washburn | 34 min |
| Jun 11, 3:13 PM CDT | Special Weather Statement | DLH | Price | 32 min |
| Jun 11, 3:20 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer, Washburn | 40 min |
| Jun 11, 3:23 PM CDT | Special Weather Statement | DLH | Price | 37 min |
| Jun 11, 3:51 PM CDT | Special Weather Statement | DLH | Price | 24 min |
| Jun 11, 4:00 PM CDT | Special Weather Statement | DLH | Washburn | 30 min |
| Jun 11, 4:01 PM CDT | Areal Flood Advisory | DLH | Ashland, Bayfield, Burnett, Iron, Price, Sawyer and 1 more | 6 hr |
| Jun 11, 4:03 PM CDT | Special Weather Statement | DLH | Sawyer | 27 min |
| Jun 11, 4:08 PM CDT | Special Weather Statement | DLH | Washburn | 37 min |
| Jun 11, 4:20 PM CDT | Special Weather Statement | DLH | Price | 25 min |
| Jun 11, 4:35 PM CDT | Special Weather Statement | DLH | Sawyer | 25 min |
| Jun 11, 4:52 PM CDT | Special Weather Statement | DLH | Burnett | 23 min |
| Jun 11, 5:06 PM CDT | Special Weather Statement | DLH | Price | 24 min |
| Jun 11, 5:19 PM CDT | Special Weather Statement | DLH | Price | 26 min |
| Jun 11, 5:39 PM CDT | Special Weather Statement | DLH | Iron | 36 min |
| Jun 11, 5:42 PM CDT | Severe Thunderstorm Warning | DLH | Iron, Price | 33 min |
| Jun 11, 5:52 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 38 min |
| Jun 11, 6:35 PM CDT | Special Weather Statement | DLH | Price | 25 min |
| Jun 11, 6:48 PM CDT | Special Weather Statement | DLH | Price | 27 min |
| Jun 10, 9:14 PM CDT | Small Craft Advisory | DLH | 3 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2017Flash Flood Warnings in Minnesota, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.